Alert archive / Iowa / Freeze Warnings in 2011
Freeze Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this freeze warning at Oct 18, 2011, 9:30 PM CDT for 24 counties in Iowa. It took effect at Oct 19, 2011, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2011, 9:30 PM CDT (02:30 UTC)
- In effect from
- Oct 19, 2011, 1:00 AM CDT
- Expired
- Oct 19, 2011, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
All 24 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Decatur County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA, Webster County, IA, Winnebago County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2673 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
923 WWUS73 KDMX 190230 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 930 PM CDT TUE OCT 18 2011 ...A FREEZE WARNING IS IN EFFECT FOR WEST AND NORTH CENTRAL IOWA... .A CLEAR SKY AND A NORTH WIND OF VARIABLE SPEEDS COMBINED WITH SOME VERY COLD AIR COMING DOWN INTO WESTERN IOWA WILL DROP TEMPERATURES INTO THE UPPER 20S TO AROUND 30. LOW CLOUDS TO THE EAST WILL EVENTUALLY WORK BACK TO THE WEST BUT THE WIND SHOULD DIMINISH ENOUGH FOR TEMPERATURES TO FALL BEFORE THAT HAPPENS. IAZ004>006-015-016-023>025-033>036-044>046-057-058-070-071-081- 082-092>094-191030- /O.NEW.KDMX.FZ.W.0003.111019T0600Z-111019T1200Z/ EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE- AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-DECATUR- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... EMMETSBURG...GARNER...POCAHONTAS...HUMBOLDT...CLARION... SAC CITY...ROCKWELL CITY...FORT DODGE...WEBSTER CITY...DENISON... CARROLL...JEFFERSON...AUDUBON...GUTHRIE CENTER...ATLANTIC... GREENFIELD...CORNING...CRESTON...BEDFORD...MOUNT AYR...LEON 930 PM CDT TUE OCT 18 2011 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 7 AM CDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 7 AM CDT WEDNESDAY. * TEMPERATURE...TEMPERATURES THROUGH THE EARLY MORNING HOURS WILL FALL BELOW FREEZING. FOR MANY LOCATIONS THIS WILL BE THE FIRST HARD FREEZE OF THE FALL SEASON. * IMPACTS...TEMPERATURES IN THE UPPER 20S WILL DAMAGE OR KILL OUTDOOR PLANTS. GARDEN HOSES THAT REMAIN ATTACHED TO THE HOUSE COULD ALSO FREEZE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ FAB
2 follow-up statements
250 WWUS73 KDMX 190829 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 329 AM CDT WED OCT 19 2011 ...A FREEZE WARNING IS IN EFFECT FOR PORTIONS OF WESTERN IOWA... .CLEAR SKIES AND LIGHT NORTH NORTHWEST BREEZES HAVE BROUGHT A FREEZE TO PARTS OF WESTERN IOWA. TEMPERATURES IN MOST OF THE WARNING AREA WILL REMAIN NEAR OR BELOW FREEZING UNTIL AFTER SUNRISE. IAZ005-006-016-024-025-035-036-094-190930- /O.CAN.KDMX.FZ.W.0003.000000T0000Z-111019T1200Z/ KOSSUTH-WINNEBAGO-HANCOCK-HUMBOLDT-WRIGHT-WEBSTER-HAMILTON- DECATUR- INCLUDING THE CITIES OF...ALGONA...FOREST CITY...GARNER... HUMBOLDT...CLARION...FORT DODGE...WEBSTER CITY...LEON 329 AM CDT WED OCT 19 2011 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE FREEZE WARNING. CLOUDS HAVE MOVED INTO THE AREA...CAUSING TEMPERATURES TO RISE TO A LITTLE ABOVE THE FREEZING LEVEL. TEMPERATURES SHOULD REMAIN NEARLY STEADY UNTIL SUNRISE BEFORE SLOWLY RISING...THUS THE WARNING HAS BEEN CANCELLED. $$ IAZ004-015-023-033-034-044>046-057-058-070-071-081-082-092-093- 191300- /O.EXT.KDMX.FZ.W.0003.000000T0000Z-111019T1300Z/ EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE- AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS... SAC CITY...ROCKWELL CITY...DENISON...CARROLL...JEFFERSON... AUDUBON...GUTHRIE CENTER...ATLANTIC...GREENFIELD...CORNING... CRESTON...BEDFORD...MOUNT AYR 329 AM CDT WED OCT 19 2011 ...FREEZE WARNING NOW IN EFFECT UNTIL 8 AM CDT THIS MORNING... * TEMPERATURE...TEMPERATURES THROUGH THE EARLY MORNING HOURS WILL REMAIN NEAR OR BELOW FREEZING...RISING SLOWLY AFTER SUNRISE. * IMPACTS...TEMPERATURES IN THE UPPER 20S WILL DAMAGE OR KILL OUTDOOR PLANTS. GARDEN HOSES THAT REMAIN ATTACHED TO THE HOUSE COULD ALSO FREEZE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ LEE
699 WWUS73 KDMX 191300 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 800 AM CDT WED OCT 19 2011 ...TEMPERATURES RISING ABOVE FREEZING THIS MORNING... IAZ004-015-023-033-034-044>046-057-058-070-071-081-082-092-093- 191400- /O.EXP.KDMX.FZ.W.0003.000000T0000Z-111019T1300Z/ EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE- AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS... SAC CITY...ROCKWELL CITY...DENISON...CARROLL...JEFFERSON... AUDUBON...GUTHRIE CENTER...ATLANTIC...GREENFIELD...CORNING... CRESTON...BEDFORD...MOUNT AYR 800 AM CDT WED OCT 19 2011 ...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING... WITH THE SUNRISE COMBINED WITH CLOUDS MOVING OVER THE AREA...THIS HAS RESULTED IN TEMPERATURES RISING TO A LITTLE ABOVE THE FREEZING LEVEL. TEMPERATURES WILL CONTINUE TO SLOWLY RISE INTO THE 40S THROUGHOUT THE DAY. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this freeze warning went out at Oct 18, 6:33 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Oct 18, 6:33 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 633 PM CDT TUE OCT 18 2011 .UPDATED 19/00Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... STRATUS SHIELD CURRENTLY CLEARING OVER THE NORTHWEST THOUGH EASTWARD TRENDS ARE SLOWING AS LOW PRESSURE DEEPENS OVER THE MID OHIO VALLEY. EXPECT THE STRATUS PROGRESSION EASTWARD TO STOP OVER THE EASTERN THIRD OF THE FORECAST AREA WHILE CLEAR SKIES PREVAIL OVER THE EAST MUCH OF THE NIGHT. THE LOW LEVEL FLOW PATTERN WITHIN THE 925-700 WILL BECOME NORTHEAST LATE TONIGHT AS A BACKDOOR COLD FRONT APPROACHES AS THE AREA...WHICH IS RESPONSE OF LOW PRESSURE CONTINUES TO DEEPEN TO THE EAST. THIS WILL ALLOW STRATUS TO BEGIN TO SETTLE BACK INTO THE NORTHEAST. MODEST LIFT WITH IN THE INCREASING SATURATED LAYER COULD YIELDS PATCHY DRIZZLE IN VICINITY OF THE MASON CITY AND WATERLOO AREAS. TEMPERATURES ARE THE OTHER CONCERN UNDER THE CLEARING SKIES TO THE WEST. NORTH WINDS AT 8 TO 12 MPH OVERNIGHT SHOULD BE STRONG ENOUGH TO PREVENT FREEZING CONDITIONS AND WHILE SOME FROST IS POSSIBLE...THESE WINDS WILL HELP INHIBIT FROST AS WELL. THEREFORE...NO HEADLINES THOUGH DO HAVE SOME ISOLATED LOWS IN THE UPPER 20S FORECAST BUT MORE WIDESPREAD LOW TO MID 30S. FARTHER EAST UNDER THE CLOUDS...LOWS IN THE MID TO UPPER 30S LIKELY. .LONG TERM /WEDNESDAY THROUGH TUESDAY/...MAIN FORECAST CONCERN DURING THE EXTENDED WAS WITH COLD TEMPERATURES ACROSS THE STATE OVER THE NEXT FEW DAYS. MODELS ARE IN GOOD AGREEMENT OVERALL AND USED A BLEND OF THE NAM/SREF THROUGH END OF THE WEEK AND THEN THE ECMWF/GFS THEREAFTER. WEDNESDAY AND THURSDAY...STRATUS SHIELD LOOKS TO PERSIST THROUGHOUT THE DAY WEDNESDAY AND INTO THURSDAY ON THE BACKSIDE OF THE UPPER LEVEL LOW PRESSURE SYSTEM MOVING EASTWARD INTO THE GREAT LAKES BY FRIDAY. 925MB-850MB RH REMAINS 80 PERCENT OR GREATER THROUGH 18Z THURSDAY...WITH BUFR SOUNDINGS KEEPING STRATUS DECK ACROSS IOWA THROUGH THURSDAY NIGHT. CONFIDENT WITH STRATUS PERSISTING THROUGH MUCH OF THE DAY THURSDAY WITH THE STRONG CAA/NORTHWEST FLOW AND LOW LEVEL MOISTURE REMAINING IN PLACE. AS A RESULT...LOWERED MAX TEMPS ON WEDNESDAY AND THURSDAY WITH THIS SCENARIO WHICH WAS BELOW GUIDANCE. SHOULD SEE A COLD NIGHT WEDNESDAY NIGHT...BUT WITH THE CLOUD COVER IN PLACE WENT SLIGHTLY WARMER FOR MIN TEMPS ACROSS THE CENTRAL AND EAST. THE COLDEST NIGHT LOOKS TO BE THURSDAY NIGHT WITH A GOOD RADIATIONAL COOLING DEVELOPING AS SURFACE HIGH BUILDS INTO THE REGION. KEPT WITH SLIGHT POPS ACROSS THE EAST ON WEDNESDAY WITH SOME WEAK FORCING AND ENOUGH MOISTURE AVAILABLE AND SHOULD SEE A FEW SPRINKLES/LIGHT RAIN IN THIS AREA. FRIDAY THROUGH TUESDAY...SURFACE HIGH PRESSURE REMAINS IN PLACE ACROSS THE REGION THROUGH MUCH OF THE WEEKEND BEFORE SLIDING EASTWARD ON MONDAY. ECMWF HAS A WEAK MID-LEVEL SHORTWAVE CUTTING ACROSS IOWA ON SATURDAY...MAINLY PROVIDING SOME CLOUD COVER AS SYSTEM LACKS SUFFICIENT MOISTURE AND LIFT FOR ANY PRECIP. TEMPERATURES LOOK TO REBOUND BY SUNDAY AND MONDAY WITH WEAK WAA DEVELOPING ON THE BACKSIDE OF THE SURFACE HIGH. BOTH THE ECMWF AND GFS DEPICT A TROUGH/COLD FRONT MOVING THROUGH LATE MONDAY INTO TUESDAY. GFS IS MORE BULLISH WITH THE QPF AND ECMWF IS ROUGHLY 12-18 HOURS SLOWER IN BRINGING THE SYSTEM ACROSS THE STATE. && .AVIATION...19/00Z STRATUS IS GOING TO BE THE FORECAST PROBLEM FOR TAFS THROUGH THE PERIOD AND WINDS AFT 12Z. STRATUS IS CLEARING FROM THE WEST AND SHOULD MAKE IT PAST KDSM AND KMCW BUT AFT 06Z AS THE LOW OVER THE OHIO VALLEY DEEPENS IT WILL DRAW THE STRATUS BACK TO THE WEST OVERNIGHT. KFOD SHOULD BE ON THE FRINGE. KDSM WILL LIKELY BE BACK IN THE IFR CONDITIONS. AS THE LOW DEEPENS AND THE HIGH MOVES IN FROM THE WEST THE GRADIENT WILL TIGHTEN ACROSS IOWA AND WINDS WILL INCREASE WEDNESDAY MORNING THROUGH THE AFTERNOON HOURS. SFC WIND 20G30KT WILL OCCUR OVER THE EAST WITH SLIGHTLY SLOWER WINDS WEST. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DONAVON LONG TERM...PODRAZIK AVIATION...FAB
Hazardous weather outlook, Oct 18, 3:48 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 348 PM CDT TUE OCT 18 2011 IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-082>086- 093>097-192100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS- POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE- LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 348 PM CDT TUE OCT 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WIDESPREAD FREEZE IS FORECAST THURSDAY NIGHT...ENDING THE GROWING SEASON MOST LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 192100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 348 PM CDT TUE OCT 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST TO SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF FROST AREA POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AREAS OF FROST OR HARD FREEZE ARE POSSIBLE WEDNESDAY NIGHT. A WIDESPREAD FREEZE FORECAST THURSDAY NIGHT...ENDING THE GROWING SEASON MOST LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.